If you’re one of the millions of Americans who take dietary or nutritional supplements, or if you’re thinking about taking them, tell your doctor! The U.S. Food and Drug Administration has discovered more than 140 contaminated dietary supplements, and these are believed to represent just a fraction of the contaminated supplements available today.
PMS and menopause
Hormonal changes caused by PMS and menopause can cause a wide variety of symptoms, including cramps, irritability, mood swings, weight gain and bloating. Some of these symptoms may be managed by taking vitamins, minerals or supplements. But you should be aware that information on these products can be sketchy and incomplete. In addition, quality can be poor, inconsistent, and even dangerous. For example, while tryptophan has been shown to alleviate some PMS symptoms, there have been instances of tryptophan contamination in the past, and the safety of tryptophan’s manufacturing process is still in question.
How could this happen?
Unfortunately, government oversight of supplements is extremely lenient, due to permissive regulations and the FDA’s limited resources. While pharmaceutical drugs must demonstrate safety and effectiveness before they go on sale, there is no such process for supplements. In fact, because supplements are considered neither a food nor a drug, there is no government approval process at all for dietary supplements. The FDA can act only after consumers get sick or a safety issue is reported.
Certain supplements have been found to contain not enough or too much of various ingredients. Some contain undeclared and potentially dangerous ingredients such as bacteria, toxic plant material and heavy metals. Even more alarming has been the presence of prescription medications, controlled substances and untested experimental compounds. These substances have included everything from diuretics, which can cause dehydration and potassium deficiency, to amphetamines, which can lead to depression and addiction.
Untested chemical modifications
Some companies that make these kinds of products have also been known to modify ingredients’ chemical structures in order to evade detection or reduce the risk of patent infringement lawsuits. This kind of chemical tinkering has allowed some companies to disguise drugs such as fenfluramine, which was used in Fen-Phen and was withdrawn from the U.S. market in 1997 after reports of heart disease.
How can you identify contaminated supplements?
Unless you have a clinical lab at your disposal, it’s very difficult to identify contaminated supplements. Although many are manufactured in China, they aren’t just made overseas or found only on the Internet. Earlier this year, a California-based company pleaded guilty to selling anabolic steroids labeled as weight loss supplements. Many supplements that were found to be contaminated were purchased in mainstream retail stores in the United States.
Why should I tell my doctor?
There are several reasons why you should let your doctor know if you’re taking or considering dietary or nutritional supplements, even if they’re labeled as “Natural” or are made by a reputable company. If your physician knows what you’re taking, he or she will be more likely to correctly diagnose any related side effects and let you know any potential adverse interactions with pre-existing conditions or other drugs you might be taking. More importantly, your physician may be more likely to identify a suspicious or dangerous product.
If you need additional information, you can click on any of the links below or you can contact my office directly.
Dr. John Garofalo, M.D., is a certified OB/GYN in Fairfield County, Connecticut. For more information on Dr. Garofalo and his medical practice, go to www.garofaloobgyn.com. Dr. Garofalo can be reached for a personal consultation at 203.855.3535.